Jump to content
Important Survey - Please Participate ×

Following the taper in the Ashton Manual all the way down.


[Mi...]

Recommended Posts

Hello,

 

I'm new to the forum and on top of the withdrawals that go with tapering, I have chronic migraines and am in pain almost daily, after 2 failed nerve decompressions and two failed ablations. The withdrawals don't help the pain at all obviously. I'm on a myriad of other medications to help with migraines and pain relief including:

Ambien CR 12.5

Gabapentin 1200 MG

Amitriptyline 75 MG

Propranolol 120 MG.

 

I realize I will have to taper off all of those as well, but first the benzo. My amazing doctor has agreed to follow the Ashton protocol and for the past year I was successful in c/o to Valium, and continuing to taper down. I'm now at 8mg going down by 1mg every 2 weeks. I am a wife to a police officer (very stressful at times) and mom to a beautiful 4 year old. I have to be able to keep functioning.

 

I've read so many horror stories of people getting worse as they go down. Micro tapering is really not an option for me and so I guess I just need some reassurance that someone else has followed the exact Ashton method all the way down to 1 or .5 and jumped. I know it's not easy, I just wanted to know that it's possible and that someone else has done it.

 

Thank you.

Link to comment
Share on other sites

Good for you. I think your doing absolutely great and wouldn't change a thing. It's true a lot of people have a harder time the lower they go but not everyone. On the contrary some actually feel better. I'm starting too even though I've made my taper, at least for now a bit faster because I've never tolerated Valium well from the get go. You however are so that's fantastic. I'd stay clear of scary stories and just carry on. Why worry about something that may not even be an issue down the road. Cross each bridge one at a time. Again good for you.  B :thumbsup:
Link to comment
Share on other sites

Hi Miss Hopeful, SolaceandPeace is one member who did the Ashton taper all the way down and she is almost off. I started out on it dropping 1mg every two weeks, but later switched to .5mg and finally .25mg cuts as I got lower. Whenever my cuts got to 10% of my dose is when I made them smaller. So far I have plenty of days of unpleasant symptoms, but I've been functional the whole time.
Link to comment
Share on other sites

Grapejuice, thanks for thinking of me! I just replied to Miss Hopeful in a PM but I'm going to go ahead and paste it here in case anyone else stumbles upon this thread and could benefit from my experience:

 

Well, I've got some good news for you! I indeed only had one rough patch mentally and that was at my previous cut from 2 mg to 1 mg. Honestly that only lasted a couple of days and it wasn't for the full day, just for an hour or two of a couple of days. I'm presently at 0.5 mg and it's back to everything going smooth. It has indeed gotten easier as it's gone on, and it's gone faster than I thought it would feel too!

 

For me, the key was to stay busy. I kept working. I work from home, so that doesn't get me out of the house, but it keeps me busy. I can't think about my symptoms too much when I'm working on tough assignments. I actually picked up extra hours during this taper, if you can believe that. I felt it was good for me. I get out as often as I can, even if it's just for a short walk or a drive or some shopping.

 

Most of my symptoms were physical ones, and even though I originally feared the physical symptoms, I found that I could handle them so much better than mental ones! Which makes sense, because if the fear/anxiety stays away, you can brush off those physical symptoms as being temporary (which of course they are). Main symptoms have been pain in temples and jaw tension (both relieved by self jaw massage), headaches (Tylenol with a little caffeine usually does the trick but I did have a long stretch where I just had a nonstop headache and had to put up with it), abdominal issues (probiotics are my friend right now), and occasional ear pain (but nothing near as bad as I had it during my Ativan taper).

 

Vertigo has been the tough one, which started just before my cut to 1 mg, but that was an issue for me pre-benzos so don't let that one freak you out. I actually have begun to overcome my fear of it because of it being so frequent at this point in time, so it's been a blessing in disguise. It doesn't last for long and it doesn't affect me all day, just when I get up or lie down, so it's predictable, quick, and not that scary.

 

On paper (or on the screen), that probably all sounds awful, but it honestly hasn't been that bad. It's important to keep it in perspective and realize that it's not meant to actually be EASY, but that it's this temporary challenge, and that it will make you stronger and you'll come out of it feeling much more capable than you ever did before. That's how I'm feeling, anyway. It's been really key for me to keep myself rooted in the physical world and not get lost in my thoughts. Overthinking and worrying is what brought me to benzos in the first place, and it's my aim to leave this benzo world better than I was when I entered it! That way, it wasn't all for nothing. :)

 

For the record, I did slow down my taper to 0.5 mg increments (see signature) just to be safe and I'm glad I did, but I did just fine with those 1 mg cuts and possibly could have continued that way. I really wanted to, but things were going so well and I just didn't want to throw an unnecessary wrench into it! Ashton says to jump at 1 mg but I'm actually cutting to 0.25 mg before I jump. I figure it can't hurt. I really need to keep working through the holidays if possible, so whatever makes it easier on me, I'm going to do it!

 

Don't even think about tapering any of those other meds until you are fully in the clear from benzos. You've got a lot going on and I'm sure they're helping you plenty. I also have migraines, or used to before I got my medical marijuana prescription two years ago. I've only had one in that entire span of time and it was just an aura, no pain. It's also cured my PCOS so it's been a major miracle for me, but of course everyone is different. It's been a big relief mentally during this taper too, of course!

 

Oh, one other thing that I should mention that I think has been a big help is Benadryl. I only take it occasionally, and not really for sleep because I haven't had any problems with sleep, but it does make me have nightmare-free sleep (nightmares have been frequent on this taper but they're more weird than scary if that makes sense) and it takes away the horrible muscle tension for about 24 hours after taking it. So whenever I have a really tight-muscle kind of day, I pop one Benadryl at night before sleep and I wake up feeling like I took a muscle relaxer. It's kind of my secret weapon because that tension just kills me. I feel like I'm wound up so tight on some days!

 

If you have any other specific questions, let me know! I look forward to reading your success story and you'll be writing it sooner than you realize! Time really does fly!

Link to comment
Share on other sites

  • 1 year later...

Hello,

 

I'm new to the forum and on top of the withdrawals that go with tapering, I have chronic migraines and am in pain almost daily, after 2 failed nerve decompressions and two failed ablations. The withdrawals don't help the pain at all obviously. I'm on a myriad of other medications to help with migraines and pain relief including:

Ambien CR 12.5

Gabapentin 1200 MG

Amitriptyline 75 MG

Propranolol 120 MG.

 

I realize I will have to taper off all of those as well, but first the benzo. My amazing doctor has agreed to follow the Ashton protocol and for the past year I was successful in c/o to Valium, and continuing to taper down. I'm now at 8mg going down by 1mg every 2 weeks. I am a wife to a police officer (very stressful at times) and mom to a beautiful 4 year old. I have to be able to keep functioning.

 

I've read so many horror stories of people getting worse as they go down. Micro tapering is really not an option for me and so I guess I just need some reassurance that someone else has followed the exact Ashton method all the way down to 1 or .5 and jumped. I know it's not easy, I just wanted to know that it's possible and that someone else has done it.

 

Thank you.

 

I noticed you take Gabapentin. How do you like it?  It has been very effective for me in knocking down the headaches and tinnitus, which are the main symptoms that I've been experiencing ever since I started my taper. I'm just a little worried I'll have to taper off that too, but I'm willing to take the risk in order to get relief from the benzo withdrawal. Hang in there. All the peer reviewed medical literature I've read, and I've read a lot, suggests that you will recover. It just takes a lot longer than any of us expected.

Link to comment
Share on other sites

×
×
  • Create New...